Tainted Baxter Heparin Behind Allergic Reactions, CDC SaysDec 12, 2008 | Parker Waichman LLP
This past January, Baxter International recalled nearly all its heparin injections in the US after some patients experienced extreme - and in some cases fatal - allergic reactions, including difficulty breathing, nausea, vomiting, excessive sweating, and rapidly falling blood pressure that was life threatening after being administered the products. The FDA eventually identified 93 deaths and hundreds of adverse reactions following heparin administration were reported between January 1, 2008 and March 31, 2008, although cause of death was uncertain in 45 of these deaths.
There have been similar recalls by other manufacturers of Chinese-sourced heparin in Denmark, Italy, France Germany and Japan. In total, the FDA said tainted heparin has been identified in 12 countries. In the US, the FDA initiated 13 recalls of multiple contaminated medical products containing heparin from several companies
In March, the FDA confirmed that it had found oversulfated chondroitin sulfate in samples of the active ingredient used in Baxter heparin. The FDA said the chondroitin sulfate was molecularly changed to mimic heparin’s blood-clotting properties. That ingredient was supplied to Baxter by Changzhou SPL, a Chinese plant partially owned by Wisconsin-based Scientific Protein Laboratories. Chondroitin sulfate costs a fraction of the ingredient usually used in heparin, and producers may have used it in an attempt to cut costs.
According to the new CDC study, the agency has identified 152 adverse reactions associated with heparin in 113 patients from Nov. 19, 2007 through Jan. 31, 2008. The CDC said that Baxter heparin was present in 100.0% of case facilities versus 4.3% of control facilities.
“Of 130 reactions for which information on the heparin lot was available, 128 (98.5%) occurred in a facility that had OSCS-contaminated heparin on the premises. Of 54 reactions for which the lot number of administered heparin was known, 52 (96.3%) occurred after the administration of OSCS-contaminated heparin,” the study said.
The CDC investigation included testing unopened heparin vials from 21 dialysis facilities that reported reactions and 23 facilities that reported no reactions.